Acute Liver Failure (ALF) secondary to acetaminophen overdose
The patient presented with the acute onset of grade 3-4 encephalopathy with signs of acute liver injury and synthetic dysfunction and a recent history of high dose acetaminophen ingestion.
The most widely accepted definition of ALF includes evidence of coagulation abnormality (INR > 1.5) and any degree of encephalopathy in a patient without preexisting cirrhosis and with an illness of < 26 weeks’ duration.
Patients with acute liver failure require early consideration for liver transplantation. For acetaminophen-related ALF, NAC should be started promptly. NAC may also be beneficial in other cases of ALF secondary to drug-induced liver injury. Workup includes ruling out other causes of acute liver failure, including viral hepatitis, autoimmune hepatitis, and metabolic liver diseases such as Wilson disease. Patients should have frequent neurologic evaluations and if grade 3-4 encephalopathy develops, intubation and intracranial pressure monitoring is recommended. Development of cerebral edema is a major cause of mortality in these patients.
Several prognostic models exist, including the King’s College Criteria and MELD score. Patients can be listed UNOS status 1a criteria if they meet the following criteria: onset of hepatic encephalopathy within 8 weeks of onset of first symptoms of liver disease, absence of preexisting liver disease, and in ICU with one of the following: 1) ventilator dependence 2) requiring dialysis or CVVH 3) INR > 2.0.
Case authored by Jonathan Nahas MD and Kamron Pourmand MD
- Lee WM, Larson AM, Stravitz RT. AASLD position paper: the management of acute liver failure: update 2011. Hepatology. 2012;55:965–967.
- Wendon, J, Cordoba J, Dhawan A, et al. EASL clinical practical guidelines on the management of acute (fulminant) liver failure. J Hepatol 2017;66:1047–81.
- O’Grady JG, Alexander GJ, Hayllar KM, Williams R. Early indicators of prognosis in fulminant hepatic failure. Gastroenterology. 1989;97(2):439–445.